1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Combinations - Can St. John's Wort be taken with 5-htp?

Discussion in 'Drug combinations' started by PillMan, Aug 3, 2012.

  1. PillMan

    PillMan Titanium Member

    Reputation Points:
    1,250
    Messages:
    820
    Joined:
    Apr 12, 2012
    27 y/o from Arkansas, U.S.A.
    I have read a about a lot of people taking these two together and helping them have vivid and lucid dreams. It also should help bring your mood up over time. And all of this interests me.

    Although I found out there is a drug reaction between the two. So is it really safe? Or what's a safe amount to start off with? All in all, can I do this?
     
  2. una_cavaletta

    una_cavaletta Palladium Member

    Reputation Points:
    555
    Messages:
    333
    Joined:
    Jun 12, 2012
    from U.K.
    Without checking, I'd say the #1 risk is serotonin syndrome. Would this be a one-off or a combo for treating anxiety/depression?

    The weird dream bit makes sense as SSRI/SNRI/SARI/yadda yadda anti-ds are famous for that, so p'raps its a serotonin thing? I've had weird, intense and lucid dreams all my life almost - and been on anti-ds a good chunk of that time - so there may be somethign to it.

    I'd highly suggest trying just ONE supplement for say, a month and seeing how you feel on that. Then maybe look into switching to the other? Sorry again I'd have to do more research.

    However I did experience mild serotonin syndrome once after taking a handful of 5-HTP when drunk and miserable (the purpose was to cause harm). I was v drunk so sicked up most of it but it was pretty nasty. Take care & stay safe!
     
  3. Potter

    Potter Platinum Member & Advisor

    Reputation Points:
    11,846
    Messages:
    12,138
    Joined:
    Apr 1, 2005
    from U.S.A.
    Where have you read about people taking these together for lucid dreams?
     
  4. PillMan

    PillMan Titanium Member

    Reputation Points:
    1,250
    Messages:
    820
    Joined:
    Apr 12, 2012
    27 y/o from Arkansas, U.S.A.
    I don't remember where I read it. It was on another forum website. Actually I'm quite positive it was a dream forum website.

    But since I didn't get an answer last night I took the 5-htp by itself and wow....my dreams were so real I got a little scared and tried waking myself up. It was good shit.
     
  5. mkultra5979

    mkultra5979 Silver Member

    Reputation Points:
    390
    Messages:
    641
    Joined:
    Jun 28, 2012
    38 y/o from Greece
    I would not risk, in case of serotonin syndrome.
     
  6. PillMan

    PillMan Titanium Member

    Reputation Points:
    1,250
    Messages:
    820
    Joined:
    Apr 12, 2012
    27 y/o from Arkansas, U.S.A.
    Is it a big risk or is there a safe zone with certain doses? Or just not even chance it at all?
     
  7. mkultra5979

    mkultra5979 Silver Member

    Reputation Points:
    390
    Messages:
    641
    Joined:
    Jun 28, 2012
    38 y/o from Greece
    Yes, I think it's a risk. My opinion is that St. John's Wort is a waste of money.When I started my SSRIs (sertraline) for major depression, I asked my doc about the herb and he told me that acts like MAOIs meds. I remember that he mentioned not to take it with serotonin reuptakes inhibitors because of the serotonin syndrome. Anyway, why You risk for nothing? No recreational value and no lucid dreams, as I know. I believe that there is no problem that You uses 5-htp safely, but without MAOIs, SSRIs or SNRIs. If You wants to experience lucid dreams (or lucid nightmares!), should try some melatonin pills. If You suffers from depression should talk with a doctor. Mirtazapine also is a great antidepressant drug which puts you to sleep and most of the times, gives lucid dreams - but You should ask a doctor. Do not play with your serotonin and your neurotransmitters, antidepressant meds or supplements are very spooky and there is always a risk of serotonin syndrome, even at small dosages if someone is sensitive to these. And could be very dangerous.
    Be smart, keep safe. Thank you
     
  8. una_cavaletta

    una_cavaletta Palladium Member

    Reputation Points:
    555
    Messages:
    333
    Joined:
    Jun 12, 2012
    from U.K.
    not trying to be an ass, but any citations/evidence? I was taking Mirtazapine for insomnia/anxiety and yes, it really does help you get to sleep but not sure where you get 'most of the time' from.
     
  9. mkultra5979

    mkultra5979 Silver Member

    Reputation Points:
    390
    Messages:
    641
    Joined:
    Jun 28, 2012
    38 y/o from Greece
    I apologise for my poor english but I don't understand what you mean when you say 'get most of the time'. First of all I do not recommend taking mirtazapine for fun or for dreaming. I was also taking mirtazapine for two years and most of my nights I had strange dreams.
    I believe it's well known that mirtazapine causes dreams and nightmares as a side effect. I'm reading at wiki that vivid dreams is a side effect. Also: "mirtazapine has been shown to increase REM sleep even with acute administration, i.e., at 2 days. It has also been shown to increase total sleep time, sleep efficiency, and stage 2 and slow wave sleep. These effects persisted after 5 weeks of treatment."
    Source from ncbi.nlm.nih.gov
    "Since more antidepressants suppress REM sleep, they are known to cause insomnia rather than nightmares, but mirtazapine has a sleep-promoting action by increasing total sleep time, sleep efficiency and slow wave sleep, and there may be an association of the drug with nightmares".
    Source from psychopharma.eu as a pdf. Sorry I can't post links.
    I am sure you can find a lot about mirtazapine's vivid dreams in google scholar and at Drugs Forum.
    Thank you.:)

    mkultra5979 added 13 Minutes and 25 Seconds later...

    Oh, sorry, I get it, 'most of the time' was mine (lol...)
     
    Last edited: Aug 4, 2012
  10. una_cavaletta

    una_cavaletta Palladium Member

    Reputation Points:
    555
    Messages:
    333
    Joined:
    Jun 12, 2012
    from U.K.
    Actually re-reading that, I wasn't clear at all even for an English speaker - so apologies should be made from me - sorry! I should have said 'gives lucid dreams most of the time' - ie I don't think that Mirtazapine can be *guaranteed* to give lucid dreams. It certainly does seem to give that effect though - that also should be noted.

    Again sorry, I hit reply too soon :D
     
  11. mkultra5979

    mkultra5979 Silver Member

    Reputation Points:
    390
    Messages:
    641
    Joined:
    Jun 28, 2012
    38 y/o from Greece
    No problem:)
    Yes, I agree that is not guaranteed to give lucid dreams, but happens to some users.
    Thank you.
     
  12. PillMan

    PillMan Titanium Member

    Reputation Points:
    1,250
    Messages:
    820
    Joined:
    Apr 12, 2012
    27 y/o from Arkansas, U.S.A.
    Ok well update... 5-htp has been giving me some very vivid and some lucid dreams. The only problem is that I'm not remembering them as good as usual or as much as I would like.
     
  13. Bad Rabbits

    Bad Rabbits Titanium Member

    Reputation Points:
    358
    Messages:
    230
    Joined:
    Mar 14, 2011
    from U.K.
    St. Johns Wort really hasn't been studied enough for anyone to be able to comment (with complete accuracy) on the safety of combinations with other drugs/supplements etc...

    My understanding is: As far as route of actions by which it exerts its effects, it is a bit of a mystery still today. While we have some idea how it works, there is lots we don't know about it.

    St. Johns Wort is one of the few herbal supplements I avoid completely, because of the possibility of unknown interactions. I would advise others to do the same, unless there was concrete evidence that what you plan to do is safe.

    Bad Rabbits added 6 Minutes and 45 Seconds later...

    Don't do it!

    I've just done some reading. As a suspected SSRI - taking 5-HTP with St. Johns Wort could result in Serotonin Syndrome.


    Check out 'Pharmacodynamic interactions' on the Wikipedia page for St. Johns Wort for yourself. Not the best source I know, but trying to post this as fast as possible.

    Bad Rabbits added 2 Minutes and 17 Seconds later...

    PS. For lucid dreaming, have you not explored Calea Zacatechichi? That would be my starting point.
     
    Last edited: Aug 5, 2012
  14. PillMan

    PillMan Titanium Member

    Reputation Points:
    1,250
    Messages:
    820
    Joined:
    Apr 12, 2012
    27 y/o from Arkansas, U.S.A.
    What is calea zacatechichi? Never heard of it. But we know the possibility of serotoninn syndrome.
     
  15. Bad Rabbits

    Bad Rabbits Titanium Member

    Reputation Points:
    358
    Messages:
    230
    Joined:
    Mar 14, 2011
    from U.K.
    Never heard of a search engine?